Chapter 67: Clinical Toxicology
RC is a 40-year-old, 170-lb man. He reports a toothache for which he has been taking four 500-mg acetaminophen tablets every 3 to 4 hours for the last 3 days without relief. Additionally, he complains of nausea and new onset of right upper quadrant pain. His last dose of acetaminophen was 2 hours prior to physical examination.
Which of the following would be an appropriate measure in the evaluation/treatment of RC?
a. Acetaminophen level should be plotted on the Rumack-Matthew nomogram to determine if antidote therapy is indicated.
b. Antidote therapy should be initiated immediately.
c. Acetaminophen level should be ordered to determine need for antidote therapy.
d. Activated charcoal should be administered and acetaminophen level should be ordered to determine need for antidote therapy.
Answer b is correct. In adult patients reporting repeated supratherapeutic doses of acetaminophen with evidence of acetaminophen toxicity (nausea, vomiting, malaise, diaphoresis, abdominal pain), acetaminophen antidote should be initiated as soon as possible to prevent additional toxicity.
Answer a is incorrect. The Rumack-Matthew nomogram is only appropriate to determine risk of acetaminophen-induced hepatic toxicity for acute ingestions of acetaminophen. It is not appropriate to use the nomogram for chronic ingestions, ingestions of extended release acetaminophen preparations, and acute ingestions with unknown time of ingestion.
Answer c is incorrect. In asymptomatic patients, acetaminophen levels in conjunction with other factors (AST, comorbid conditions, history) are utilized in determining relative risk and need for antidote therapy in repeated supratherapeutic cases, but in the symptomatic patient, intervention to prevent ongoing toxicity should be initiated as early as possible.
Answer d is incorrect. Activated charcoal would not be expected to have a high benefit-to-risk ratio 2 hours post ingestion of 2 g of acetaminophen in a patient with complaints of nausea and effective antidote available.
MP is a 40-year-old, 107-lb female brought to the emergency department by EMS after collapsing at a concert. On physical exam, MP is noted to be responsive only to painful stimuli, has a respiratory rate of 6, and constricted pupils. Which of the following agent(s) would be most likely associated with these physical findings? Select all that apply.
Answer d is correct. Opioid toxicity is associated with the “opiate triad” of CNS depression, respiratory depression, and miosis.
Answer a is incorrect. Methylphenidate produces sympathomimetic excess in overdose, the symptoms of which can ...